New Treatment Helps Control Involuntary Crying And Laughing
Pseudobulbar affect is a neurological condition of involuntary, sudden and frequent episodes of laughing or crying. It is actually quite common in patients with underlying neurological diseases or injuries, especially those with multiple sclerosis (MS) and amyotrophic lateral sclerosis (ALS). Now, a new investigational treatment may help stop these involuntary outbursts.
Said study author Erik P. Pioro, MD, PhD, FRCPC, Director of the Section for ALS and Related Disorders at the Cleveland Clinic in Cleveland, Ohio, and a member of the American Academy of Neurology:
“These outbursts of crying and laughter at inappropriate times can have a severe impact on patient and caregiver well-being, social functioning and quality of life.”
The study in patients diagnosed with PBA tested the effectiveness of a combination of two medications, dextromethorphan and low dose quinidine. The combination of the drugs is known as DMQ.
After completing the blinded, placebo controlled phase of the study, participants could take part in a subsequent open label study where all of the participants would receive the DMQ drug combination for an additional 12 weeks. Of the 283 people completing the first phase, 253, or 89 percent, chose to take part in this subsequent open label study.
Participants were given daily doses of DMQ and were regularly given a test that measures the frequency and severity of their PBA.
The study found that the average test score was significantly improved by 2.7 points from the start to the end of the open label study. Patients who were taking a placebo in the previous clinical trial and switched to DMQ demonstrated the most improvement.
“Our findings represent the first long-term results showing DMQ is effective in helping to control this debilitating condition afflicting patients with neurologic diseases or injuries,” said Pioro. “Currently, there are no FDA approved treatments for PBA, which is problematic because currently used off-label treatments are often ineffective or may have unacceptable side-effects.”